Scientific Online Resource System

Scripta Scientifica Medica

Evaluation of potential drug-drug interactions in psychiatric patients: a pilot study

Maria Zhelyazkova-Savova, Koraliya Todorova-Nenova, Silviya Gancheva, Desislava Karadjova

Abstract

Introduction: Drug-drug interactions (DDIs) are common but avoidable causes for adverse drug reactions.

Aim: The present pilot study aimed to assess the prevalence of potential DDIs (pDDIs) among patients with psychiatric disorders by evaluation of patients` hospital records and their discharge medication lists.

Materials and Methods: A retrospective review of medication information was conducted for 47 male patients consecutively admitted for a period of one month to the acute unit of a university-based psychiatric clinic. Potential DDIs were checked with Medscape drug interaction checker and standard references on drug interactions, and were classified as major, moderate, or minor according to their severity. The statistical analysis included: Chi-square test, Student`s t-test, and correlation analysis.

Results: For the duration of the hospitalization a total of 121 interacting drug pairs were detected, potentially capable of inducing DDIs (2.57 per patient). Out of all the patients 44 (94 %) were exposed to at least one pDDI and 7 (15%) to at least one serious pDDI. The most common potential risk was the additive sedative effect, involving 58 drug pairs with an average rate of 1.23 per patient. QTc prolonging drug combinations were found in 11 (23%) patients, drug combinations with potential risk of hematologic toxicity in 10 (21%) patients and such with potential risk of hepatic/metabolic toxicity in 9 (19%). CYP-mediated pDDIs were identified in 8 (17%) patients. At hospital discharge fewer pDDIs per patient (1.13) were detected.

Conclusion: A high prevalence of pDDIs among the psychiatric inpatients was recorded. Caution is warranted to limit the exposure of the patients to pDDIs.


Keywords

potential drug-drug interactions; psychiatric patients; discharge medications

Full Text


References

McDonnell PJ, Jacobs MR. Hospital admissions resulting from preventable adverse drug reactions. Ann Pharmacother. 2002; 36(9): 1331-6. doi: 10.1345/aph.1A333.

Sandson N, Armstrong S, Cozza K. An Overview of psychotropic drug-drug interactions. Psychosomatics. 2005; 46(5):464-94. doi: 10.1176/appi.psy.46.5.464.

Snyder B, Polasek T, Doogue M. Drug interactions: principles and practice. Aust Prescr. 2012; 35:85-8. doi: 10.18773/austprescr.2012.037.

Moura CS, Acurcio FA, Belo NO. Drug-drug interactions associated with length of stay and cost of hospitalization. J Pharm Pharm Sci. 2009; 12(3):266-72.

Vasudev A, Harrison R. Prescribing safely in elderly psychiatric wards: survey of possible drug interactions. Psychiatric Bulletin. 2008; 32(11):417-8. doi: 10.1192/pb.bp.107.019141.

Davies SJC, Eayrs S, Pratt P, Lennard MS. Potential for drug interactions involving cytochromes P450 2D6 and 3A4 on general adult psychiatric and functional elderly psychiatric wards. Br J Clin Pharmacol. 2004; 57(4):464-72. doi: 10.1111/j.1365-2125.2003.02040.x.

Davies SJC, Lennard MS, Ghahramani P, Pratt P, Robertson A, Potokar J. PRN prescribing in psychiatric inpatients - potential for pharmacokinetic drug interactions. J Psychopharmacol. 2007; 21(2):153-60. doi: 10.1177/0269881107067242.

Ismail M, Iqbal Z, Khattak MB, Javaid A, Khan MI, Khan TM, et al. Potential drug-drug interactions in psychiatric ward of a tertiary care hospital: prevalence, levels and association with risk factors. Trop J Pharm Res. 2012; 11(2):289-95. doi: 10.4314/tjpr.v11i2.17.

Aronson JK. Drug interactions-information, education, and the British National Formulary. Br J Clin Pharmacol. 2004; 57(4):371-2. doi: 10.1111/j.1365-2125.2004.02125.x.

Lucca JM, Ramesh M, Ram D, Kishor M. Incidence and predictors of adverse drug reactions caused by drug-drug interactions in psychiatric patients: An empirical study. Trop J Med Res. 2016; 19(1):29-35. doi: 10.4103/1119-0388.172059.

Sandson NB, Armstrong SC, Cozza KL. Med-Psych Drug-drug interactions update an overview of psychotropic drug-drug interactions. Psychosomatics. 2005; 46:464-94.

Ocaña-Zurita MC, Juárez-Rojop IE, Genis A, Tovilla-Zárate CA, González-Castro TB, López-Narváez LM, et al. Potential drug-drug interaction in Mexican patients with schizophrenia. Int J Psychiatry Clin Pract. 2016; 20(4):249-53. doi: 10.1080/13651501.2016.1213854.

Guo JJ, Wu J, Kelton CML, Jing Y, Fan H, Keck PE, et al. Exposure to potentially dangerous drug-drug interactions involving antipsychotics. Psychiatr Serv. 2012; 63(11):1080-8. doi: 10.1176/appi.ps.201100443.

Sengul MCB, Karadag F, Sengul C, Karakulah K, Kalkanci O, Herken H. Risk of psychotropic drug interactions in real world settings: a pilot study in patients with schizophrenia and schizoaffective disorder. Klin Psikofarmakol B. 2014; 24(3):235-47. doi: 10.5455/bcp.20140311041445.

Wenzel-Seifert K, Wittmann M, Haen E. QTc prolongation by psychotropic drugs and the risk of Torsade de Pointes. Dtsch Arztebl Int. 2011; 108(41):687-93. doi: 10.3238/arztebl.2011.0687.

Girardin FR, Gex-Fabry M, Berney P, Shah D, Gaspoz JM, Dayer P. Drug-induced long QT in adult psychiatric inpatients: The 5-year cross-sectional ECG screening outcome in psychiatry study. Am J Psychiatry 2013; 170(12):1468-76. doi: 10.1176/appi.ajp.2013.12060860.

Chung AK, Chua SE. Effects on prolongation of Bazett's corrected QT interval of seven second-generation antipsychotics in the treatment of schizophrenia: A meta-analysis. J Psychopharmacol 2011; 25(5):646-66. doi: 10.1177/0269881110376685.

Stübner S, Grohmann R, Engel R, Bandelow B, Ludwig WD, Wagner G, et al. Blood dyscrasias induced by psychotropic drugs. Pharmacopsychiatry. 2004; 37(Suppl 1): 70-8. doi: 10.1055/s-2004-815513.

Oyesanmi O, Kunkel EJS, Monti DA, Field HL. Hematologic side effects of psychotropics. Psychosomatics. 1999; 40(5):414-21. doi: 10.1016/S0033-3182(99)71206-5.

Vella T, Mifsud J. Interactions between valproic acid and quetiapine/olanzapine in the treatment of bipolar disorder and the role of therapeutic drug monitoring. J Pharm Pharmacol. 2014; 66(6): 747-59. doi: 10.1111/jphp.12209.

Malhotra K, Vu P, Wang DH, Lai H, Faziola L. Olanzapine-induced neutropenia. Ment Illn 2015; 7(1):5871. doi: 10.4081/mi.2015.5871.

Alageel A, Gaffas M. Hematological safety of olanzapine. Psychiatria i Psychologia Kliniczna. 2016; 16(3):150-4.

Farinelli E, Giampaoli D, Cenciarini A, Cercado E, Verrotti A. Valproic acid and nonalcoholic fatty liver disease: A possible association? World J Hepatol. 2015; 7(9): 1251-7. doi: 10.4254/wjh.v7.i9.1251.

El-Mowafy AM, Katary MM, Pye C, Ibrahim AS, Elmarakby AA. Novel molecular triggers underlie valproate-induced liver injury and its alleviation by the omega-3 fatty acid DHA: role of inflammation and apoptosis. Heliyon. 2016; 2(7):e00130. doi: 10.1016/j.heliyon.2016.e00130.

Telles-Correia D, Barbosa A, Cortez-Pinto H, Campos C, Rocha NBF, Machado S. Psychotropic drugs and liver disease: A critical review of pharmacokinetics and liver toxicity. World J Gastrointest Pharmacol Ther. 2017; 8(1):26-38. doi: 10.4292/wjgpt.v8.i1.26.

Marwick KF, Taylor M, Walker SW. Antipsychotics and abnormal liver function tests: systematic review. Clin Neuropharmacol. 2012; 35(5):244-53. doi: 10.1097/WNF.0b013e31826818b6.

De Hert M, Schreurs V, Vancampfort D, van Winkel R. Metabolic syndrome in people with schizophrenia: a review. World Psychiatry. 2009; 8(1):15-22.

Taylor D, Patron C, Shitij K. Maudsley Prescribing Guidelines. 10 ed. London, England: Informa Healthcare; 2009.

Golebiewski K. Antipsychotic Monitoring. Graylands Hosp Drug Bull. 2006; 14:4.

Magro L, Moretti U, Leone R. Epidemiology and characteristics of adverse drug reactions caused by drug-drug interactions. Expert Opin Drug Saf. 2012; 11(1): 83-94. doi: 10.1517/14740338.2012.631910.




DOI: http://dx.doi.org/10.14748/ssm.v50i3.5484

Refbacks

About The Authors

Maria Zhelyazkova-Savova
Medical University of Varna
Bulgaria

Department of Pharmacology and Clinical Pharmacology and Therapy, Faculty of Medicine

Koraliya Todorova-Nenova
Medical University of Varna
Bulgaria

Department of Psychiatry and Medical Psychology, Faculty of Medicine

Silviya Gancheva
Medical University of Varna
Bulgaria

Department of Pharmacology and Clinical Pharmacology and Therapy, Faculty of Medicine

Desislava Karadjova
Medical University of Varna
Bulgaria

Department of Psychiatry and Medical Psychology, Faculty of Medicine

Font Size


|